Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 74, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Apr 24, 2003, 3:25 PM CDT for Tangipahoa Parish, Washington Parish, Louisiana; Pearl River County, Mississippi. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2003, 3:25 PM CDT (20:25 UTC)
- Expired
- Apr 24, 2003, 4:30 PM CDT
- In force
- 65 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
Counties Tangipahoa Parish, LA, Washington Parish, LA, Pearl River County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 479 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 990 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 329 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
368 WUUS54 KLIX 242025 SVRNEW LAC105-117-MSC109-242130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 325 PM CDT THU APR 24 2003 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA WASHINGTON PARISH IN SOUTHEAST LOUISIANA THIS INCLUDES THE CITIES OF...FRANKLINTON...BOGALUSA PEARL RIVER COUNTY IN SOUTHERN MISSISSIPPI * UNTIL 430 PM CDT * AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES WEST OF ENON...OR ABOUT 13 MILES SOUTHWEST OF FRANKLINTON...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ENON...FRANKLINTON AT 345 PM CDT BOGALUSA AT 420 PM CDT CROSSROADS...VARNADO AT 430 PM CDT THIS IS A DANGEROUS STORM WITH LARGE HAIL...STAY INDOORS AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 3077 9039 3069 9035 3072 8965 3098 8974 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 1:00 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Apr 24, 1:00 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
100 PM CDT THU APR 24 2003
MODELS SIMILAR EVEN NGM IS GOOD AGREEMENT WITH ETA AND AVN. AVN
MODEL IS CONSISTENT WITH YESTERDAYS RUN IN TRACKING MAIN QPF FIELDS
NORTH OF LAKE PONTCHARTRAIN WITH A SECONDARY MAXIMA OVER THE GULF
COASTAL WATERS. RADAR AND SATELLITE CONFIRMS THIS. EVEN ETA IS
TRYING TO SHOW THIS. JETLET IN SOUTHERN STREAM MOKING ITS WAY EAST
AND THIS WITH APPROACHING SHORT WAVE IS SETTING OFF CONVECTION IN
OUR CWA THIS AFTERNOON. WITH CURRENT HELCITY AROUND 1740 JOULES
INCREASINBG LOW LEVEL JET OF 35 TO 40 KT AND PRESENCE OF SHEARING ALOFT
EXPECT A FW THUNDERSTORMS WILL REACH SEVERE CATEGORY WITH POSSIBLY
HAIL AND DOWNBURSTS TO 50 KT....MAINLY NORTH OF INTERSTATE 10. WILL
KEEP MENTION OF POTENTIAL SEVERE WITH HEAVY RAINFALL NORTH OF THE
LAKE AND CHANCE OF THUNDERSTORMS SOUTH OF THE LAKE REMAINDER OF THIS
AFTERNOON AND TONIGHT. SURFACE FRONTAL BOUNDARY WONT MAKE IT THROU
THE AREA UNTIL FRIDAY NIGHT...HOWEVER MOST IF NOT ALL OF THE
CONVECTION WILL OCCUR IN A SQUALL LINE AHEAD OF THE FRONT. CLEARING
TREND IN STORE FOR REMAINDER OF WEEKEND. IN MARINE ZONES WILL NEDD
TO MAINTAIN SMALL CRAFT ADVZY THROUGH TONIGHT INTO FRIDAY MORNING.
PRELIMINARY NUMBERS ARE:
MCB 67/85/59/81 5100 BTR 70/85/60/81 4100
MSY 73/86/66/82 5100 GPT 72/82/62/80 5200
.NEW...SMALL CRAFT ADVISORY...COASTL ZONES KPQL TO INTRACOASTAL CITY
OUT 60 NM INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS.
LA...NONE.
MS...NONE.Hazardous weather outlook, Apr 24, 10:00 AM CDT, 5 hours 25 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-251100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1000 AM CDT THU APR 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND EXTREME SOUTHWEST AND COASTAL MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT AS A STRONG UPPER LEVEL SYSTEM AFFECTS THE AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. THE MAIN HAZARD FROM SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS AND LARGE HAIL...AN ISOLATED TORNADO IS ALSO POSSIBLE. THE MOST LIKELY AREAS TO SEE THIS ACTIVITY WILL BE FROM LAKES MAUREPAS TO PONTCHARTRAIN NORTHWARD OR NORTH OF INTERSTATE 10. MARINE... SMALL CRAFT ADVISORIES ARE IN EFFECT FOR ALL COASTAL WATERS INCLUDING LAKES MAUREPAS AND PONTCHARTRAIN FOR WINDS 20 TO 25 KNOTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE REQUIRED THIS AFTERNOON.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 11:59 AM CDT | Severe Thunderstorm Warning | LIX | East Baton Rouge, East Feliciana, Saint Helena | 46 min |
| Apr 24, 12:45 PM CDT | Severe Thunderstorm Warning | LIX | Saint Helena, Tangipahoa | 45 min |
| Apr 24, 3:44 PM CDT | Tornado Warning | LIX | Saint Tammany, Washington | 31 min |
| Apr 24, 3:47 PM CDT | Tornado Warning | LIX | Washington | 28 min |
| Apr 24, 4:01 PM CDT | Tornado Warning | LIX | Washington | 44 min |
| Apr 24, 4:44 PM CDT | Tornado Warning | LIX | Pearl River | 31 min |
| Apr 24, 5:13 PM CDT | Tornado Warning | LIX | Pearl River | 17 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2003Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.